Alert archive / New York / Special Marine Warnings in 2022
Special Marine Warning 21, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Jun 1, 2022, 2:12 PM EDT. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2022, 2:12 PM EDT (18:12 UTC)
- Expired
- Jun 1, 2022, 3:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
410
WHUS51 KBUF 011812
SMWBUF
LEZ020-041-LOZ030-042-011915-
/O.NEW.KBUF.MA.W.0021.220601T1812Z-220601T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
212 PM EDT Wed Jun 1 2022
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from the Small Boat Harbor to the Upper Niagara River...
Lake Ontario from the Lower Niagara River to Olcott...
The Upper and Lower Niagara River and Buffalo Harbor...
* Until 315 PM EDT.
* At 210 PM EDT, a strong thunderstorm was located 18 nm southwest of
Lewiston, or 19 nm southwest of Niagara River, moving east at 25
knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Small Boat Harbor, Youngstown, Grand Island, Lewiston, Olcott, Erie
Basin Marina, Wilson and Fort Niagara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4282 7894 4292 7890 4296 7893 4299 7902
4306 7900 4308 7907 4314 7904 4324 7905
4333 7912 4343 7870 4331 7868 4324 7900
4314 7899 4311 7901 4310 7892 4304 7883
4301 7884 4298 7888 4282 7880
TIME...MOT...LOC 1810Z 261DEG 26KT 4304 7941
HAIL...0.00IN
WIND...>34KTS
$$
Reynolds1 follow-up statement
290
FZUS71 KBUF 011907
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
307 PM EDT Wed Jun 1 2022
LEZ020-041-LOZ030-042-011915-
/O.EXP.KBUF.MA.W.0021.000000T0000Z-220601T1915Z/
307 PM EDT Wed Jun 1 2022
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 315 PM EDT...
The affected areas were Lake Erie from the Small Boat Harbor...
Lake Ontario from the Lower Niagara River to Olcott...
The Upper and Lower Niagara River and Buffalo Harbor...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
western New York...and the adjacent waters of Lake Erie.
LAT...LON 4282 7894 4292 7890 4296 7893 4299 7902
4306 7900 4308 7907 4314 7904 4324 7905
4333 7912 4343 7870 4331 7868 4324 7900
4314 7899 4311 7901 4310 7892 4304 7883
4301 7884 4298 7888 4282 7880
TIME...MOT...LOC 1905Z 261DEG 26KT 4310 7890
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 1, 9:51 AM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 1, 9:51 AM EDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 951 AM EDT Wed Jun 1 2022 .SYNOPSIS... A cold front will move through our region today, and this will result in showers and possibly some strong to severe thunderstorms. Cooler and more comfortable weather will then settle into the region for the remainder of the week. && .NEAR TERM /THROUGH TONIGHT/... ...Strong Thunderstorms Possible Today... The MCS that has been generating moderately heavy rain across the Eastern Lake Ontario during the past several hours is weakening...as noted by significant cloud top warming along with downward radar/lightning trends. While there can still be another half inch or so of rain with some of the embedded convection or with the storms moving inland from eastern Lake Ontario...the severe weather threat for this area has significantly waned. As much as an inch of rain has already fallen in the vcnty of the Tug Hill. Our attention will now gradually shift to the afternoon convection ahead of a slow moving cold front. Given the general lack of cloud cover over the western counties through 1330z...the airmass has already become unstable through the boundary layer to the tune of SBCAPEs of 500 j/kg or so. The morning KBUF sounding showed significant instability already aloft. As we push through the rest of the morning into the afternoon...SBCAPEs are forecast to average 1500 j/kg or so. Synoptically speaking...a cold front will move across the region late this afternoon and evening, however most convection is likely to develop ahead of this boundary, likely along a pre-frontal trough which is likely to be just ahead of the aforementioned cold front. Storms may also develop along lake breeze boundaries. A warm and moderately unstable airmass will be parked over our region with Td's generally in the mid 60s. This will play a role in supporting potentially strong convection over the remainder of the region in the afternoon. As the cold front advances into our region, it will be preceded by 30-40kts of shear (mainly speed) and SBCAPEs of around 1500 j/kg. This would support some organized convection with straight line wind gusts being the main concern. SPC currently has most of our CWA outlined in a slight risk area for severe storms. PWAT values will increase to around 1.75 inches, so storms may also contain heavy downpours. Storm motion will limit the risk for flash flooding, but the risk is non-zero with WPC carrying a marginal risk for most of the area. Otherwise it will be a warm and humid day, with the bulk of the morning being rainfree south of Lake Ontario. In the wake of the cold front...notable drying in the mid and upper levels will shut down any residual showers and thunderstorms early this evening with at least partial clearing overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... A secondary cold front associated with the vertically stacked low over NW Ontario will track through the forecast area on Thursday morning. As the front slowly tracks east, a wave of low pressure will shift northeast along the front out of the Ohio Valley. This will cause showers to increase, first for the Southern Tier, with shower coverage increasing to the northeast into the North Country. Exact timing and placement of the cold front will be key as the wave of low pressure tracks north along the boundary, and farther west and there will be more rain for areas such as Buffalo and Rochester, any farther east will result in less rain for the entire area. Guidance is still split on timing of the low passage and how quick the front will track through. POPs at least chance for entire area at different times of the day Thursday and Thursday evening. Thunderstorm activity should be limited to areas near and south of the NY/PA border where the better instability is expected. High temperatures on Thursday will be in the upper 60s to low 70s before the cold front tracks across the area. Thursday night, some guidance fills the rain in farther north along the front as a potential shortwave trough pivots around the larger trough/low. The best potential for showers to fill in will be generally from Rochester and points east, but as the shortwave trough tracks north of Lake Ontario, additional showers are possible for the entire area. Low temperatures will be in the upper 40s to low 50s Thursday night with cold air advection behind the passing cold front. Lingering showers over the far eastern portion of the forecast area east of Lake Ontario will taper off Friday morning. The rest of the forecast area should be mainly dry, BUT a guidance is indicating a weak shortwave trough tracking through, causing a few light diurnally driven showers or sprinkles, but there isn't enough agreement between the models to put POPs in at this point. Temperatures on Friday will be in the upper 60s to low 70s. Dry weather continues through Friday night when lows will be in the upper 40s to around 50 again. && .LONG TERM /SATURDAY THROUGH TUESDAY/... An area of high pressure will move across the eastern Great Lakes Saturday and Sunday bringing fair and dry weather to the region. Currently the GFS is the outlier showing some showers moving into the region starting Sunday morning with an approaching warm front, other guidance pushes this front farther north into Canada, and later in the day on Sunday, keeping WNY drier. Temperatures will be likely be below to near normal through the weekend with highs in the upper 60s to mid 70s. Shower potential increases Monday into Tuesday as a trough and cold front cross the WNY and North Central NY areas. Still some timing issues among guidance, but early Tuesday into Tuesday night look like the best chance for showers. With guidance still split on timing of cold frontal passage, GFS is earlier, with passage on Monday, so left chance POPs in for now until better certainty exists. Temperatures will become above normal during this time frame with highs in the mid to upper 70s. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... An MCS across southeastern Ontario will track across the North Country this morning, resulting in a period of MVFR or lower conditions at KART through 16Z. During this time, just widely scattered storms elsewhere. More widespread thunderstorms will develop this afternoon. Tricky to pin down exact time and location, but in general most of the storms will impact TAF sites between 17Z and 23Z. These may produce gusty winds, and MVFR or lower conditions in heavy rain. Thunderstorms will taper off to showers this evening as a cold front exits to our south and east. Some lingering MVFR/IFR cigs behind the front. Outlook... Thursday...Mainly VFR. A chance of showers. Friday...Mainly VFR. A chance of showers for North Country. Saturday and Sunday...VFR. && .MARINE... Winds and waves in general are expected to remain below advisory levels through the work week. Choppy conditions at times today as a cold front approaches and then moves across the waters. Still expecting just below small craft levels with the cooler lake water temperatures. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel NEAR TERM...Apffel/RSH SHORT TERM...SW LONG TERM...HSK/SW AVIATION...Apffel MARINE...Apffel
Hazardous weather outlook, Jun 1, 4:09 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 409 AM EDT Wed Jun 1 2022 NYZ006>008-020900- Oswego-Jefferson-Lewis- 409 AM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Thunderstorms may produce strong to damaging winds today. Heavy rain and localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-010>014-019>021-085-020900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 409 AM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms may produce strong to damaging winds this afternoon through early evening. Heavy rain and localized flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-020900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 409 AM EDT Wed Jun 1 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Thunderstorms may produce strong winds today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 1, 9:18 AM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Buffalo NY
918 AM EDT Wed Jun 1 2022
NYZ006>008-011415-
Jefferson NY-Oswego NY-Lewis NY-
918 AM EDT Wed Jun 1 2022
...Heavy Rain and Gusty Winds across the Eastern Lake Ontario This
Morning...
At 915 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adams to near Cicero. Movement was east
at 40 mph. This line of storms could produce wind gusts to 40 mph
along with frequent cloud to ground lightning.
Besides this line of thunderstorms, the entire Eastern Lake Ontario
region will continue to receive moderately heavy rain into the late
morning. Some areas could receive upwards of an inch to an inch and
a half of rain by lunchtime.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Watertown, Oswego, Fulton, Fort Drum, Sandy Island Beach State Park,
Stony Point, Carthage, Lowville, Pulaski, West Carthage, Clayton,
Central Square, Adams, Dexter, Redfield, Glen Park, Herrings, Kring
Point State Park, Highmarket and Mexico Point State Park.
This includes Interstate 81 between exits 32 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4410 7517 4361 7511 4342 7553 4348 7581
4318 7588 4320 7608 4327 7620 4322 7620
4327 7660 4349 7657 4356 7645 4358 7626
4387 7635 4384 7645 4387 7650 4396 7644
4395 7634 4410 7643 4420 7631 4440 7586
TIME...MOT...LOC 1315Z 280DEG 34KT 4378 7594 4323 7605
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHSpecial weather statement, Jun 1, 10:44 AM EDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Buffalo NY 1044 AM EDT Wed Jun 1 2022 NYZ001>003-010-011-011630- Niagara-Orleans-Monroe-Northern Erie-Genesee- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, and Batavia 1044 AM EDT Wed Jun 1 2022 ...Strong to Severe Thunderstorms Likely This Afternoon... While there will be some spotty showers and thunderstorms around through midday... strong to potentially severe thunderstorms are expected to develop across the region after 1 PM. Any storms that develop will have the risk of generating strong wind gusts in excess of 40 mph along with localized one hour rainfall amounts of one to two inches. Such rainfall could result in localized flooding and would certainly result in signifciant ponding on areas roadways. Lightning associated with these storms will also likely include a higher percentage of more intense, positively charged cloud to ground strikes. Such lightning is more deadly and is more efficient at producing damage (ie. structure fires). RSH
Special weather statement, Jun 1, 12:27 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1227 PM EDT Wed Jun 1 2022
NYZ002-003-011730-
Orleans NY-Monroe NY-
1227 PM EDT Wed Jun 1 2022
...Showers and Thunderstorms with Heavy Rain through 2 PM...
At 1224 PM EDT, Doppler radar was tracking several heavy showers and
thunderstorms, one of which was near Holley and Albion, moving east
at 25 mph. This activity will produce one hour rainfall amounts of
an inch and a half in some areas resulting significant ponding on
area roadways and possibly some poor drainage flooding. Since the
storms may move over the same area, higher rainfall amounts will be
possible.
HAZARD...Heavy rain and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Medina, Albion, Hilton,
Webster, Brighton, Hamlin Beach State Park, Gates-North Gates,
Penfield, Spencerport, Holley, Waterport, Lakeside Beach State Park,
Point Breeze, Kent, Ridgeway and Shelby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4340 7792 4339 7775 4328 7754 4332 7738
4313 7739 4314 7845 4341 7846
TIME...MOT...LOC 1624Z 267DEG 22KT 4323 7808
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSHSpecial weather statement, Jun 1, 1:26 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
126 PM EDT Wed Jun 1 2022
NYZ003>005-014-011815-
Ontario NY-Wayne NY-Monroe NY-Northern Cayuga NY-
126 PM EDT Wed Jun 1 2022
...Showers and Thunderstorms with Heavy Rain Through Mid Afternoon...
At 123 PM EDT, Doppler radar was tracking an area of heavy showers
and embedded thunderstorms over the region, including a relatively
strong thunderstorm near East Rochester, moving east at 50 mph. This
activity is producing one hour rainfall of an inch to an inch and a
half in some areas. This will certainly lead to significant ponding
on area roadways and could lead to some poor drainage and urban
flooding.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rochester, Irondequoit, East Rochester, Webster, Fairport, Brighton,
Fair Haven Beach State Park, Ontario, Penfield, Newark, Williamson,
Marion, Lyons, Palmyra, Victor, Honeoye Falls, Clifton Springs,
Clyde, Phelps and Sodus.
This includes Interstate 90 between exits 45 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4295 7761 4330 7758 4328 7754 4332 7738
4333 7717 4331 7697 4334 7691 4335 7681
4340 7672 4341 7662 4303 7659 4301 7696
4291 7697
TIME...MOT...LOC 1723Z 280DEG 49KT 4305 7751
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:51 AM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 84 min |
| Jun 1, 8:04 AM EDT | Special Marine Warning | BUF | 56 min | |
| Jun 1, 8:17 AM EDT | Special Marine Warning | BUF | 43 min | |
| Jun 1, 9:18 AM EDT | Special Weather Statement | BUF | Jefferson, Lewis, Oswego | 57 min |
| Jun 1, 12:07 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jun 1, 12:14 PM EDT | Special Marine Warning | BUF | 32 min | |
| Jun 1, 12:27 PM EDT | Special Weather Statement | BUF | Monroe, Orleans | 63 min |
| Jun 1, 1:26 PM EDT | Special Weather Statement | BUF | Wayne | 49 min |
| Jun 1, 2:33 PM EDT | Special Weather Statement | BUF | Erie | 57 min |
| Jun 1, 3:42 PM EDT | Special Marine Warning | BUF | 55 min | |
| Jun 1, 4:13 PM EDT | Special Marine Warning | BUF | 66 min |
Nearby
Special Marine Warnings in New York, 2022Every special marine warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.